It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-17-2005, 05:55 AM   #1
Newbie
(female)
 
Join Date: Jan 2005
Posts: 5
Jeanna77 HB User
Keppra as Monotheraphy

Hello Everyone,

I'm switching medications and my doctor suggested Keppra. In all the information I read it says that Keppra is used in conjunction with other drugs but my doctor is going to put me on Keppra alone! I was curious if any of you out there are currently using Keppra as monotheraphy (take this drug only) for grand mal seizures? If so, has it proved effective as monotheraphy? How do you like Keppra and what have been your side effects?

Thanks,

Jeanna

 
Old 01-18-2005, 04:31 PM   #2
Junior Member
 
Join Date: Oct 2004
Location: Brisbane Australia
Posts: 34
TanyaWatson HB User
Re: Keppra as Monotheraphy

Hi Jeanna,

I am hesitant to post this as you have received no positive feedback as yet but you asked for feed back so I will give you mine. This is actually my first post since wroting one a while back on the same subject, its just that my view has changed - dramatically. I will also find that thread and bump it up for you so you can have a read of those posts.

I started Keppra about 3 months ago as monotherapy. At first I was unsure of how I felt about it, was moody etc. but my seizures were under control. After about 2 months on it though, I started suffering loads of sp seizures and was becoming very anxious and depressed. Spoke to the neuro who immediately decreased my dose. After a couple of weeks things were getting worse so the neuro took me off it, and quickly.

I guess the grey area is - was the anxiety and depression sp seizure activity and therefore the dose should have been increased rather than decreased, was the drug causing the symptoms, or was it all unrelated? I will never know but I certainly won't be trying it again to find out...

Anyway, my thoughts are with you and I hope it works well for you.

Tan

 
Sponsors Lightbulb
   
Old 01-18-2005, 08:53 PM   #3
Senior Veteran
 
Join Date: Feb 2004
Posts: 685
tkdmom96 HB User
Re: Keppra as Monotheraphy

Hello,

Our daughter Katie was on Keppra for 3 years and the monotherapy part only lasted a few months. She has Complex Partial and she had an increase in simple partial as mentioned above and she also became stressed, which brings on MORE seizure activity.

Keppra can have a few side affects: Moodiness, aggressiveness, sleeplessness (many AEDs), increase in appetite (some of these subsided after awhile)...those are some that Katie had. There are also others you should read up on.

Hard to say, what works for one may not for another...that is the tough thing with AEDs. No set outcome with them.

The Epi added Lamictal to the Keppra and it worked so/so. Our daughter had surgery in June 2004. She has been seizure free since, but still takes Lamictal twice a day for the next 2 years.

Good luck with the med change, if you decide to do so...
Vicki
__________________
Proud mom of Katie, the strongest and bravest person I have ever known! GBTG.

Last edited by tkdmom96; 01-18-2005 at 08:55 PM.

 
Old 01-26-2005, 02:02 AM   #4
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,233
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Wink Re: Keppra as Monotheraphy

Some people have had luck with Keppra monotherapy. It is listed as a conjunctive use drug true, but it has been used as a monotherapy with documented sucess.

I have never been that lucky. Keppra produced problems when I was ramped up to 4000mg/day (3000 is listed as max). Once I was dropped back to 3 I was fine (and still AM on 3000). While on 4000 I had a lot of the symptoms listed with Keppra. Moodiness, emotions, mild depression and other problems (never anger outbursts). My main problem was I felt unsafe alone, and it slowly grew worse, even with my Neuro claiming it would go away (he was the first call I made when problems showed up). After 4 WEEKS waiting for it to "go away" as claimed, and it getting worse, I went to Urgent Care not feeling safe alone. They were blown away by my levels and that I was able to function on that large dose.

BUT that being said, overall, compared to a lot of the drugs I have been on (and am on) Keppra can be called neutral for sideFX. It does not make you dizzy, no upset stomach, no liver problems, no cognitive clouding, it doesn't damage your teeth.

--Travis

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Keppra Switch mott07 Epilepsy 21 11-25-2009 03:16 AM
wife's Keppra side effects (long post) rjp71 Epilepsy 5 01-03-2008 07:13 AM
Question about Keppra and other medications riddlesperger Epilepsy 6 08-17-2007 08:54 PM
Can you be on Keppra and Lamitcal at the same time? jenlori71 Epilepsy 4 07-27-2007 03:24 PM
I think Keppra has stolen my husband and ruined my 19 year marriage vwbug Epilepsy 38 07-26-2007 09:06 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (7), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), webartethan (2), Looking4aAnswer (2)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (670), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 10:43 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!